Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 83, NWS Boston/Norton, MA

August 8, 2019Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 8, 2019, 3:48 AM EDT for Nantucket County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 3:48 AM EDT (07:48 UTC)
Expired
Aug 8, 2019, 4:30 AM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Nantucket County, MA

The radar

The Boston radar (KBOX), 107 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS51 KBOX 080748
SVRBOX
MAC019-080830-
/O.NEW.KBOX.SV.W.0083.190808T0748Z-190808T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
348 AM EDT Thu Aug 8 2019

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Nantucket County in southeastern Massachusetts...

* Until 430 AM EDT.

* At 347 AM EDT, a severe thunderstorm was located 10 miles west of
  Nantucket, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 7014 4127 7026 4133 7033 4134 7033
      4135 7031 4130 7022 4130 7011 4134 7005
      4138 7007 4140 7007 4140 7005 4135 7000
TIME...MOT...LOC 0747Z 220DEG 26KT 4130 7030 

HAIL...<.75IN
WIND...60MPH
 
$$

Frank

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:00 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 8, 2:00 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
200 AM EDT Thu Aug 8 2019

.SYNOPSIS...
A line of thunderstorms along a weak cold front will exit
eastern Massachusetts and move offshore before sunrise, with
drier and slightly less humid air across the region today. A
secondary weak cold front may trigger a few isolated showers and
thunderstorms late this afternoon and evening, but not as
widespread or severe as Wednesday's activity. Drier, more
seasonable and less humid air arrives Friday. Other than a few
isolated afternoon showers/thunderstorms Saturday the weekend
will feature dry, cooler and less humid weather.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

2 AM Update...

Potent short wave and attending surface trough moving thru the
region early this morning with line of convection over eastern
MA and will exit Cape Cod and the Islands before sunrise. A few
severe storms remain possible until then with strong winds and
torrential downpours.

Behind this short wave and attending surface trough, not quite
as humid with dew pts falling from the 70s into the 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...

Thursday...

Cutoff H5 low pres across Hudson Bay and northern Ontario
remains across that region, with long wave trough rotating
slowly eastward during Thursday. 12Z GFS and GGEM showing a
potent short wave pushing across central and eastern areas
during the day, while the 12Z HRRRv3 CAMs models signaling
another round of scattered convection from mid morning through
the afternoon.

Have kept CHC POPs going, mainly across eastern areas, but
could see the energy allow for more showers/thunderstorms to
develop near and N of the Mass Pike during the midday and
afternoon hours. With lowering PWAT values as somewhat drier air
works in aloft, precip should be on the light side. Marginally
enough instability in place to allow for non-severe convection
to develop, especially across central and N Mass.

Expect highs to remain rather warm, mainly in the lower-mid
80s, through a bit cooler along the coast with a continued
onshore wind.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

Big Picture...

Closed low over Hudsons Bay maintains an upper trough over the
Eastern USA through the weekend, then sweeps east. Upper high
pressure covers the Southern USA. As the upper low sweeps east,
the flow across the Northern USA becomes zonal for the first
part of next week.

Heights at 500 mb remain at or somewhat below normal through the
period, while 850 mb temperatures also remain at or slightly below
normal.

Forecast confidence is moderate-high through most of the period.
Uncertainty becomes lower Monday-Tuesday with differences among the
models in timing the early-week cold front.

Daily Concerns...

Friday-Saturday-Sunday...

Upper shortwave moves through Friday, but cold advection aloft
and moisture aloft are concentrated over Nrn New England.
Meanwhile, surface high pressure builds over the region. So
while we should see some diurnal cu, expect and showers to
concentrate in Nrn New England. Dew points will have fallen into
the 50s and low 60s, so more comfortable air for most of
Southern New England. Mixing to 800 mb will tap upper temps of
12-13C, supporting max temps in the low to mid 80s.

High pressure takes control Saturday and Sunday with dry air
and somewhat cooler temperatures. Temps aloft will be 9-11C,
supporting max temps each day in the mid 70s to low 80s.

Monday through Wednesday...

Much uncertainty in timing next shortwave and surface cold
front. The GFS brings showers into our area Monday morning,
while the ECMWF and GGEM aim more toward Monday night. We
favored the slower onset, with chance pops in Northern Mass mid
to late afternoon and low-end chance pops across all areas
Monday night. Due to the model differences, POP contours were
manually drawn rather than imported from model data.

High pressure builds dry weather for Tuesday. The Monday night
front stalls to our south, and a wave moving along the front
brings a chance of showers to us on Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

06z update ...

Today ... high confidence.

Line of showers and T-storms over eastern MA at 06z will exit
Cape Cod and Islands by 09z with improving conditions
thereafter. Mainly MVFR conditions but improving to VFR by
12z-14z. Dry weather prevails with slight risk of widely
scattered showers/T-storms late this afternoon from west to east
but less areal coverage than Wed along with storms not as
strong.

Tonight ... high confidence

Isolated to widely scattered MVFR showers with isolated thunder
this evening. Otherwise VFR with dry weather. Low risk of MVFR
conditions over Cape Cod and Islands.

Friday ... high confidence

VFR, dry weather and modest west wind 10-20 kt.

KBOS Terminal...high confidence in TAF trends.

KBDL Terminal...high confidence in TAF trends.

Outlook /Friday Night through Monday/...Moderate to high

Friday Night: VFR and dry weather.

Saturday: VFR. Breezy.

Saturday Night through Sunday: VFR.

Sunday Night: Mainly VFR, with local IFR possible in patchy BR.

Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Through Thursday...Moderate to high confidence.

Tonight...SW winds gusting up to 25 kt. Seas up to around 5 ft
on all open waters as well as on Block Island/RI Sounds. Small
Craft Advisories continue on these waters. Visibility lowered
in patchy fog after midnight across the eastern waters.
Scattered showers/isolated thunderstorm, with the best chances
on the eastern waters. Expect seas to slowly subside after
midnight on the near shore southern waters.

Thursday...S-SW winds 10-15 kt. Gusts up to 20 kt during the
morning. Scattered showers/isolated thunderstorms into the
afternoon, tapering off on the southern waters. Seas 4 ft or
less.

Outlook /Friday Night through Monday/...High confidence.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Friday through Saturday: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Winds less than 25 kt. Seas less than 5 ft.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday: Winds less than 25 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT early this morning for
     ANZ235-237.
     Small Craft Advisory until 7 AM EDT this morning for ANZ250-
     254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB/Nocera/EVT
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/Nocera/EVT
MARINE...WTB/EVT
Hazardous weather outlook, Aug 7, 3:34 PM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
334 PM EDT Wed Aug 7 2019

CTZ002>004-MAZ002>005-008>012-014-026-081945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Southeast Middlesex MA-
Northern Middlesex MA-
334 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on on Thursday could produce strong or damaging wind
gusts. They could also produce downpours that cause local poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ006-007-013-015>024-RIZ001>008-081945-
Western Essex MA-Eastern Essex MA-Western Norfolk MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
334 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

Thunderstorms may produce strong wind gusts and local downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on Thursday could produce strong or damaging wind
gusts. They could also produce downpours that cause local poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-081945-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
334 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 8, 1:42 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
142 AM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLOOD            1 NNW GLOBE             42.00N  71.53W
08/08/2019                   PROVIDENCE         RI   AMATEUR RADIO

            FAIRMOUNT STREET - ROAD IMPASSABLE DUE TO FLOODING

&&

EVENT NUMBER BOX1902838

BW
Local storm report, Aug 8, 1:59 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
159 AM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND DMG     MONTCLAIR               42.26N  71.04W
08/08/2019                   NORFOLK            MA   AMATEUR RADIO

            LARGE BRANCH DOWN

&&

EVENT NUMBER BOX1902839

BW
Local storm report, Aug 8, 2:02 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
202 AM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     FLOOD            BLACKSTONE              42.01N  71.50W
08/08/2019                   PROVIDENCE         RI   AMATEUR RADIO

            RATHBURN ST - FLOODED AND IMPASSABLE WITH A CAR STUCK
            IN FLOOD WATERS

&&

EVENT NUMBER BOX1902840

BW
Local storm report, Aug 8, 2:05 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
205 AM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     FLOOD            1 NE WEST SOMERVILLE    42.40N  71.11W
08/08/2019                   MIDDLESEX          MA   AMATEUR RADIO

            HARVARD AT WINCHESTER ST - CAR STUCK IN FLOOD WATERS
            UNDER THE BRIDGE

&&

EVENT NUMBER BOX1902841

BW
Local storm report, Aug 8, 2:06 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
206 AM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLOOD            1 SE NEWTON CORNER      42.35N  71.18W
08/08/2019                   MIDDLESEX          MA   AMATEUR RADIO

            CHURCH STREET CLOSED DUE TO FLOODING

&&

EVENT NUMBER BOX1902842

BW
Special weather statement, Aug 8, 2:52 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
252 AM EDT Thu Aug 8 2019

MAZ019-022>024-080730-
Nantucket MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
252 AM EDT Thu Aug 8 2019

...STRONG THUNDERSTORM...

At 252 AM EDT, Doppler radar was tracking a strong thunderstorm near
Edgartown, moving northeast at 30 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Plymouth, Barnstable, Falmouth, Brewster, Oak Bluffs, Edgartown,
Tisbury, Yarmouth, Sandwich, Bourne, Dennis, Mashpee, Harwich,
Chatham, Orleans, Eastham, West Tisbury, Chilmark and Hyannis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4174 6985 4154 7003 4165 6999 4158 7043
      4154 7047 4130 7029 4154 7048 4154 7059
      4148 7064 4148 7056 4142 7053 4142 7043
      4134 7044 4133 7069 4194 7053 4178 7047
      4173 7027 4182 7002
TIME...MOT...LOC 0652Z 216DEG 26KT 4138 7054

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:04 PM EDTAreal Flood WarningBOXFranklin, Hampden, Hampshire, Worcester2 hr
Aug 7, 8:04 PM EDTFlash Flood WatchBOXFranklin, Hampden, Hampshire, Middlesex, Worcester4 hr
Aug 7, 8:56 PM EDTAreal Flood WarningBOXMiddlesex, Worcester3 hr
Aug 7, 8:58 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester62 min
Aug 7, 9:49 PM EDTAreal Flood WarningBOXWorcester116 min
Aug 7, 10:15 PM EDTAreal Flood WarningBOXEssex, Middlesex2 hr
Aug 7, 10:18 PM EDTSpecial Weather StatementBOXSuffolk42 min
Aug 7, 10:30 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk60 min
Aug 7, 10:34 PM EDTSpecial Marine WarningBOX116 min
Aug 7, 10:52 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk113 min
Aug 7, 11:39 PM EDTSevere Thunderstorm WarningBOXBristol66 min
Aug 7, 11:45 PM EDTSpecial Marine WarningBOX60 min
Aug 8, 12:08 AM EDTSpecial Marine WarningBOX67 min
Aug 8, 12:14 AM EDTAreal Flood WarningBOXBristol, Norfolk, Worcester2 hr
Aug 8, 12:49 AM EDTSpecial Weather StatementBOXBristol41 min
Aug 8, 1:00 AM EDTSevere Thunderstorm WarningBOXBristol60 min
Aug 8, 1:08 AM EDTSpecial Marine WarningBOX97 min
Aug 8, 1:19 AM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth, Suffolk56 min
Aug 8, 1:37 AM EDTSpecial Marine WarningBOX83 min
Aug 8, 2:22 AM EDTSpecial Marine WarningBOX53 min
Aug 8, 2:52 AM EDTSpecial Weather StatementBOXBarnstable38 min
Aug 8, 2:54 AM EDTSpecial Marine WarningBOX66 min
Aug 8, 2:59 AM EDTSevere Thunderstorm WarningBOXBarnstable, Dukes38 min
Aug 8, 3:13 AM EDTSpecial Marine WarningBOX32 min
Aug 8, 3:34 AM EDTSevere Thunderstorm WarningBOXBarnstable23 min
Aug 8, 3:42 AM EDTSpecial Marine WarningBOX63 min
Aug 8, 3:44 AM EDTSpecial Marine WarningBOX61 min
Aug 8, 4:18 AM EDTSpecial Marine WarningBOX57 min
Aug 8, 4:20 AM EDTSmall Craft AdvisoryBOX35 hr
Aug 8, 4:25 AM EDTSevere Thunderstorm WarningBOXBarnstable, Nantucket65 min
Aug 8, 4:34 AM EDTSpecial Marine WarningBOX56 min
Aug 8, 5:05 AM EDTSpecial Weather StatementBOXNantucket25 min
Aug 8, 5:06 AM EDTSpecial Marine WarningBOX39 min
Aug 8, 5:10 AM EDTSevere Thunderstorm WarningBOXNantucket21 min
Aug 8, 6:08 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire52 min
Aug 8, 6:30 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester60 min
Aug 8, 7:20 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester44 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.